Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

June 23, 2021Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Jun 23, 2021, 9:18 PM CDT for Norton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 9:18 PM CDT (02:18 UTC)
Expired
Jun 23, 2021, 9:45 PM CDT
In force
27 min
Issued by
NWS Goodland, KS

County Norton County, KS

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3468 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS83 KGLD 240218
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
918 PM CDT Wed Jun 23 2021
 
KSZ003-004-016-240245-
Norton KS-Decatur KS-Graham KS-
918 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON...
SOUTHEASTERN DECATUR AND NORTHWESTERN GRAHAM COUNTIES UNTIL 945 PM
CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Lenora, or 18 miles southwest of Norton, moving
northeast at 30 mph.

Half inch hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Lenora and New Almelo. 

LAT...LON 3964 9988 3948 10013 3952 10017 3957 10016
      3957 10022 3959 10024 3977 10006
TIME...MOT...LOC 0217Z 225DEG 26KT 3962 10009 

$$

MRC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jun 23, 6:30 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 23, 6:30 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
530 PM MDT Wed Jun 23 2021

.SHORT TERM...(This evening through Saturday)
Issued at 133 PM MDT Wed Jun 23 2021

Upper ridge axis over the area today will break down on Thursday
with the approach of a northern stream shortwave trough, which
will gradually dig into the central plains and become the dominant
upper feature through the short term period. A series of impulsed
will move through the mean trough axis, bringing occasional
chances for showers and thunderstorms. At the surface, a warm
front is currently analyzed across eastern portions of the
forecast area, with a weak low in the Nebraska panhandle and
another one on a diffuse dry line in southwest Kansas. The
southern low will strengthen and move into central Kansas tonight,
while a cold front associated with the upper trough moves into the
area on Thursday. These surface features will provide focusing
mechanisms for convective initiation.

This afternoon, isolated storms expected along the weak dry line
straddling the Colorado and Kansas border area, which will move
eastward this evening. A strong west to east instability gradient
exists across the forecast area, so as storms move east they will
encounter a more favorable environment, but with the loss of
surface heating CIN will also increase. Other storms expected to
develop in the Nebraska panhandle area are forecast to cluster and
move east-southeast. Latest CAMs, however, suggest these storms
will develop a little further north and may miss the area, so
confidence is low. If storms do impact the area, they would be
capable of producing large hail and gusty winds, while the storms
in Nebraska tonight would primarily pose a wind hazard.

For Thursday, cold front will settle into the area and become
stationary. Generally speaking, the CAM consensus shows
thunderstorms developing in the afternoon on the higher terrain of
eastern Colorado in the post frontal upslope regime, then sweeping
eastward across the forecast area Thursday night. Large hail and
damaging winds may accompany initial storm development in western
areas, transitioning to a wind risk as storms move east. SPC has
upgraded the area to a slight risk due to the possibility of
widespread damaging winds. High temperatures on Thursday will be
in the 90s and lows Thursday night in the 50s/60s.

For Friday, surface front will move well south into the OK/TX
panhandles, leaving the local area with light north to northeast
surface winds. As temperatures warm into the 80s, appears to be
enough instability for a marginal risk for severe storms, mainly
across southern parts of the area, as an impulse comes out of the
southern Rockies in the afternoon and evening. Deep layer shear,
especially across southern area, will be quite good at around
50 kts, so may see a few storms south of Interstate 70 capable of
producing large hail and gusty winds, especially if better
instability materializes.

For Saturday, upper trough axis still in the vicinity but
beginning to shift southward. Appears to be some phasing of the
northern and southern streams with another impulse coming out of
the southwest. Global models keep most, if not all, precipitation
west and south of the area. POPs for Saturday from the blended
models appear to be a bit overdone as a result. In addition,
instability and shear are both weak, so not expecting severe
storms this far north on Saturday. High temperatures will be in
the upper 70s to lower 80s and lows Saturday night in the 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 227 PM MDT Wed Jun 23 2021

Sunday, the upper level trough extending from the Hudson Bay into
the Southwest will try to slowly move east with the axis positioned
over the Tri-State area. Any progress will likely be limited due to
the high pressure along the Appalachians. An upper level high over
the Pacific NW is expected to strengthen with the ridge amplifying
over the western CONUS. Some residual showers are possible Sunday
morning for areas south of US-40 in Cheyenne, Greeley, and possibly
Wichita counties. During the day guidance is suggesting a few weak
shortwaves will push towards the area providing potential for more
showers and storms to develop off the Front Range through the
evening hours. For now, the greatest chance for precipitation is
over eastern Colorado; however, both the GFS and ECMWF have some
precipitation trying to move across portions of our Nebraska and
Kansas counties. Temperatures continue to look cooler than normal
with highs in the mid 70s to mid 80s.

A similar upper level pattern is expected Monday, with the ridge
trying to expand east across the Four Corners. Monday morning, a
cold front is expected to push south across the area while a surface
high extends along the Rockies. The front is expected to help keep
the temperatures cool with highs in the mid 70s to mid 80s once
again. No precipitation is expected with this front. Overnight lows
are expected to be in the 50s. There is a slight chance for showers
and thunderstorms Monday afternoon in western Kit Carson and
Cheyenne counties; however, I'm expecting most of the precipitation
to stay west of our area.

Tuesday and Wednesday there isn't much change with the upper
pattern. The strengthening ridge will weaken the trough as dry air
expands east. Temperatures will begin to warm up again towards the
middle of next week with highs in the 80s Tuesday and the mid 80s to
lower 90s Wednesday. Overnight lows are currently expected to be in
the 50s to low 60s both nights.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM MDT Wed Jun 23 2021

KGLD...VFR conditions are expected through the period.
Thunderstorms are expected to impact the terminal from taf
issuance through about 01z with wind gusts to 40kts or so the
primary threat. After 01z southeast winds around 10kts will shift
to the northwest by 06z then north around 17z and northeast around
20z as a cold front moves through. Wind speeds generally below
12kts with maybe some occasional gusts.

KMCK...VFR conditions are expected through the period. Winds from
taf issuance through 02z from the southeast gusting up to 25kts.
From 03z-06z east-southeast around 10kts. After 06z east-
northeast up to 11kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Jun 23, 6:10 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
510 PM MDT Wed Jun 23 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
510 PM MDT Wed Jun 23 2021 /610 PM CDT Wed Jun 23 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Scattered strong to severe thunderstorms will remain possible
generally along and west of Highway 25 through around sunset. The
primary hazards will be wind gusts to 70 mph and hail to the size of
quarters. Additional thunderstorms are possible east of Highway 25
through about midnight MDT (1 AM CDT). The primary hazards will be
wind gusts to 70 mph and hail up to the size of quarters.

Heat indices ranging from 100 to 105 degrees will continue through
sunset east of Highway 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered thunderstorms will develop along the Colorado Front Range
and portions of the Palmer Divide late Thursday afternoon,
progressing eastward into northwest Kansas and southwest Nebraska
during the late afternoon and evening. Severe thunderstorms capable
of producing large hail and damaging winds are possible, mainly
between 4 pm and 10 pm MDT. If storms coalesce and organize into a
squall line, significant and/or widespread damaging wind is
possible.

Scattered thunderstorms are anticipated during the afternoon and
evening hours on Friday, as well. Isolated severe thunderstorms
capable of producing large hail and damaging winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate reports of
wind gusts over 60 mph and hail greater than one inch diameter via
telephone and social media.

In the hours before

Special weather statement, Jun 23, 8:03 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
803 PM CDT Wed Jun 23 2021

KSZ014-028-240130-
Thomas KS-Logan KS-
803 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND NORTH
CENTRAL LOGAN COUNTIES UNTIL 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Winona, or 15 miles west of Oakley, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monument.

This includes Interstate 70 in Kansas between mile markers 68 and 70.

LAT...LON 3903 10112 3912 10123 3931 10103 3919 10085
TIME...MOT...LOC 0103Z 228DEG 24KT 3912 10114

MRC
Special weather statement, Jun 23, 8:09 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
809 PM CDT Wed Jun 23 2021

KSZ014-015-240130-
Sheridan KS-Thomas KS-
809 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 830 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gem, or 6 miles east of Colby, moving east at 50 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with this storm.

Locations impacted include...
Colby, Rexford, Gem, Menlo, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 53 and 63.

LAT...LON 3929 10107 3944 10109 3952 10063 3929 10060
      3925 10075
TIME...MOT...LOC 0109Z 263DEG 45KT 3938 10092

MRC
Local storm report, Jun 23, 8:11 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     4 SE LEVANT             39.34N 101.13W
06/23/2021  M59 MPH          THOMAS             KS   MESONET

            SITE FOUR MILE FIELD.

&&

KAK
Local storm report, Jun 23, 8:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     1 SE COLBY              39.38N 101.04W
06/23/2021  M60 MPH          THOMAS             KS   MESONET

            SITE TCEM COLBY.

&&

KAK
Special weather statement, Jun 23, 8:19 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
819 PM CDT Wed Jun 23 2021

KSZ014-015-028-029-240145-
Gove KS-Sheridan KS-Thomas KS-Logan KS-
819 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...
NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE
COUNTIES UNTIL 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakley, moving east at 50 mph.

Pea size hail, wind gusts up to 50 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Oakley, Grinnell, Monument and Angelus.

This includes Interstate 70 in Kansas between mile markers 67 and 88.

LAT...LON 3898 10103 3921 10105 3929 10060 3901 10058
TIME...MOT...LOC 0119Z 263DEG 44KT 3910 10087

MRC
Special weather statement, Jun 23, 9:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
918 PM CDT Wed Jun 23 2021

KSZ003-004-016-240245-
Norton KS-Decatur KS-Graham KS-
918 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON...
SOUTHEASTERN DECATUR AND NORTHWESTERN GRAHAM COUNTIES UNTIL 945 PM
CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Lenora, or 18 miles southwest of Norton, moving
northeast at 30 mph.

Half inch hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Lenora and New Almelo.

LAT...LON 3964 9988 3948 10013 3952 10017 3957 10016
      3957 10022 3959 10024 3977 10006
TIME...MOT...LOC 0217Z 225DEG 26KT 3962 10009

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:38 PM CDTSpecial Weather StatementGLDThomas22 min
Jun 23, 8:03 PM CDTSpecial Weather StatementGLDThomas27 min
Jun 23, 8:09 PM CDTSpecial Weather StatementGLDThomas21 min
Jun 23, 8:19 PM CDTSpecial Weather StatementGLDThomas26 min
Jun 23, 11:27 PM CDTSpecial Weather StatementGLDGraham18 min
Jun 24, 4:45 PM CDTSevere Thunderstorm WarningGLDKit Carson60 min
Jun 24, 5:44 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 5:49 PM CDTSevere Thunderstorm WarningGLDCheyenne35 min
Jun 24, 6:00 PM CDTSpecial Weather StatementGLDKit Carson15 min
Jun 24, 6:14 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 6:29 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 6:42 PM CDTSpecial Weather StatementGLDKit Carson18 min
Jun 24, 6:44 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jun 24, 6:47 PM CDTSpecial Weather StatementGLDLincoln13 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.